Algebraic & Geometric Topology

Framed graphs and the non-local ideal in the knot Floer cube of resolutions

Allison Gilmore

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This article addresses the two significant aspects of Ozsváth and Szabó’s knot Floer cube of resolutions that differentiate it from Khovanov and Rozansky’s HOMFLY-PT chain complex: (1) the use of twisted coefficients and (2) the appearance of a mysterious non-local ideal. Our goal is to facilitate progress on Rasmussen’s conjecture that a spectral sequence relates the two knot homologies. We replace the language of twisted coefficients with the more quantum-topological language of framings on trivalent graphs. We define a homology theory for framed trivalent graphs with boundary that —for a particular non-blackboard framing —specializes to the homology of singular knots underlying the knot Floer cube of resolutions. For blackboard-framed graphs, our theory conjecturally recovers the graph homology underlying the HOMFLY-PT chain complex. We explain the appearance of the non-local ideal by expressing it as an ideal quotient of an ideal that appears in both the HOMFLY-PT and knot Floer cubes of resolutions. This result is a corollary of our main theorem, which is that closing a strand in a braid graph corresponds to taking an ideal quotient of its non-local ideal. The proof is a Gröbner basis argument that connects the combinatorics of the non-local ideal to those of Buchberger’s algorithm.

Article information

Algebr. Geom. Topol., Volume 15, Number 3 (2015), 1239-1302.

Received: 19 August 2013
Revised: 23 June 2014
Accepted: 27 August 2014
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds

framed graph knot Floer homology HOMFLY-PT homology ideal quotient


Gilmore, Allison. Framed graphs and the non-local ideal in the knot Floer cube of resolutions. Algebr. Geom. Topol. 15 (2015), no. 3, 1239--1302. doi:10.2140/agt.2015.15.1239.

Export citation


  • W,W Adams, P Loustaunau, An introduction to Gröbner bases, Graduate Studies in Mathematics 3, Amer. Math. Soc. (1994)
  • B Buchberger, Ein Algorithmus zum Auffinden der Basiselemente des Restklassenringes nach einem nulldimensionalen Polynomideal, PhD thesis, Leopold-Franzens Univ., Innsbruck, Austria (1965) Available at \setbox0\makeatletter\@url {\unhbox0
  • N,M Dunfield, S Gukov, J Rasmussen, The superpolynomial for knot homologies, Experiment. Math. 15 (2006) 129–159
  • A Gilmore, Invariance and the knot Floer cube of resolutions
  • A Gilmore, Knot Floer homology and categorification, PhD thesis, Columbia University (2011) Available at \setbox0\makeatletter\@url {\unhbox0
  • D,R Grayson, M,E Stillman, Macaulay2, a software system for research in algebraic geometry Available at \setbox0\makeatletter\@url {\unhbox0
  • M Khovanov, Triply-graded link homology and Hochschild homology of Soergel bimodules, Internat. J. Math. 18 (2007) 869–885
  • M Khovanov, L Rozansky, Matrix factorizations and link homology, II, Geom. Topol. 12 (2008) 1387–1425
  • D Krasner, Integral HOMFLY-PT and ${\rm sl}(n)$–link homology, Int. J. Math. Math. Sci. (2010) Art. ID 896879, 25
  • C Manolescu, An untwisted cube of resolutions for knot Floer homology, Quantum Topol. 5 (2014) 185–223
  • P Ozsváth, A Stipsicz, Z Szabó, Floer homology and singular knots, J. Topol. 2 (2009) 380–404
  • P Ozsváth, Z Szabó, A cube of resolutions for knot Floer homology, J. Topol. 2 (2009) 865–910
  • J Rasmussen, Some differentials on Khovanov–Rozansky homology (2006)
  • O,Y Viro, Quantum relatives of the Alexander polynomial, Algebra i Analiz 18 (2006) 63–157 In Russian; translated in St. Petersburg Math. J. 18 (2007) 391–457
  • R Zarev, Bordered Floer homology for sutured manifolds